Kansas, 2005Flash Flooding and Hail in Kansas, June 12, 2005
June 12, 2005 · NWS TOP · 21 events in 6 counties and zones
9 thunderstorm wind, 8 hail, 4 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 3:50 AM CST, 9 hours 36 minutes earlier.
Area forecast discussion, Jun 12, 3:50 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT SUN JUN 12 2005
.DISCUSSION...
LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE
WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD
DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS
WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED
SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG
VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY
ADD TO THE PROBLEMS.
WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL
BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON
TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE
MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN.
WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT
INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE
AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE
STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL.
FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR
MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS
UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH
PLAINS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TODAY AND TONIGHT.
&&
Hazardous weather outlook, Jun 12, 8:38 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 12 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
938 AM CDT SUN JUN 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS
AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE
BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON.
THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY
HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW
OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE
MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND
COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS
FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 12, 9:54 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN JUN 12 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-121845-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
954 AM CST SUN JUN 12 2005
...MORE HEAVY RAIN EXPECTED...
A FLOOD WATCH FOR POSSIBLE HEAVY RAIN AND FLOODING CONTINUES THROUGH
MONDAY MORNING ACROSS ALL OF CENTRAL AND EASTERN KANSAS.
IN ADDITION, FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES
OVER THE AREA. AND SOME RIVERS ARE ALSO FORECAST TO RISE OR REMAIN
IN FLOOD FOR AT LEAST THE NEXT 24 TO 48 HOURS.
ALTHOUGH THUNDERSTORMS ARE MOVING OUT OF EASTERN KANSAS AT MID
MORNING...THE BREAK WILL BE SHORT LIVED AS MORE STORMS PRODUCING
POCKETS OF HEAVY RAINFALL WILL MOVE BACK INTO THE AREA BY EARLY
AFTERNOON. THESE STORMS ARE EXPECTED TO CONTINUE OFF AND ON INTO
MONDAY MORNING AND DROP HEAVY RAINFALL. FLOODING IS AGAIN EXPECTED
THIS AFTERNOON AND TONIGHT AS THESE STORMS MOVE ACROSS AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINS. THE GROUND REMAINS SATURATED AND
ANY ADDITIONAL RAIN WILL TURN TO RUNOFF AND FLOODING.
BE ALERT TO HEAVY RAINS AND FLOODING...AND DO NOT DRIVE INTO
FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE
ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER.
36
Special weather statement, Jun 12, 12:19 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CDT SUN JUN 12 2005
KSZ010>012-022>024-026-036>040-054>056-058-059-130300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MARSHALL-MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA
119 PM CDT SUN JUN 12 2005
TORNADO WATCH NUMBER 465 IS IN EFFECT UNTIL 1000 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...
NEMAHA MARSHALL BROWN
JACKSON RILEY POTTAWATOMIE
JEFFERSON GEARY SHAWNEE
WABAUNSEE DOUGLAS MORRIS
OSAGE LYON FRANKLIN
COFFEY ANDERSON
SOME CITIES IN THE WATCH ARE...
EMPORIA OTTAWA LAWRENCE
JUNCTION CITY TOPEKA MANHATTAN
MARYSVILLE HIAWATHA
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Event by event
9 thunderstorm wind, 8 hail, 4 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lyon
- When
- June 12, 1:26 PM CST
- Where
- Lyon County, 9 mi SW of Emporia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -96.300
A 32 foot diameter grain bin tipped over, a freight trailer used to store seed was tipped over into another trailer and a few light poles were downed.
Hail, Lyon
- When
- June 12, 1:44 PM CST
- Where
- Lyon County, 6 mi N of Emporia
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -96.183
Hail, Lyon
- When
- June 12, 1:51 PM CST
- Where
- Lyon County, 4 mi SSE of Bushong
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -96.217
Thunderstorm Wind, Osage
- When
- June 12, 2:18 PM CST
- Where
- Osage County, 2 mi E of Osage City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -95.783
Hail, Osage
- When
- June 12, 2:20 PM CST
- Where
- Osage County, Osage City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -95.817
Thunderstorm Wind, Osage
- When
- June 12, 2:21 PM CST
- Where
- Osage County, Osage City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -95.817
Thunderstorm Wind, Osage
- When
- June 12, 2:24 PM CST
- Where
- Osage County, 5 mi ENE of Osage City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -95.733
Hail, Osage
- When
- June 12, 2:37 PM CST
- Where
- Osage County, Overbrook
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.783, -95.550
Thunderstorm Wind, Osage
- When
- June 12, 2:37 PM CST
- Where
- Osage County, Osage City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -95.817
Flash Flood, Osage
- When
- June 12, 2:41 PM CST to 7:30 PM CST
- Where
- Osage County, Osage City
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -95.817
At least 6 inches of fast flowing water across roads in the Osage City area.
Thunderstorm Wind, Shawnee
- When
- June 12, 2:50 PM CST
- Where
- Shawnee County, 4 mi NW of Richland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.917, -95.567
Thunderstorm Wind, Douglas
- When
- June 12, 2:56 PM CST
- Where
- Douglas County, Big Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -95.483
Hail, Douglas
- When
- June 12, 3:00 PM CST
- Where
- Douglas County, Clinton
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.917, -95.383
Hail, Douglas
- When
- June 12, 3:06 PM CST
- Where
- Douglas County, Lawrence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.233
Hail, Douglas
- When
- June 12, 3:10 PM CST
- Where
- Douglas County, 1 mi W of Lawrence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.250
Thunderstorm Wind, Douglas
- When
- June 12, 3:14 PM CST
- Where
- Douglas County, 8 mi WNW of Lawrence
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -95.367
Hail, Douglas
- When
- June 12, 3:14 PM CST
- Where
- Douglas County, 1 mi NW of Lawrence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -95.250
Flash Flood, Lyon
- When
- June 12, 3:20 PM CST to 9:00 PM CST
- Where
- Lyon County, Admire
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -96.100
A local bridge was closed and at least 6 inches of fast flowing water reported across junction of k-99 and US 56 junction.
Thunderstorm Wind, Jefferson
- When
- June 12, 3:23 PM CST
- Where
- Jefferson County, 5 mi S of Mc Louth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.133, -95.217
Flash Flood, Shawnee
- When
- June 12, 3:30 PM CST to 7:30 PM CST
- Where
- Shawnee County, Topeka
- Property damage
- $200,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.050, -95.683
Six to 12 inches of water flowing over roads near intersection of I70 and I470 with some cars stalled or running through flowing water.
Flash Flood, Franklin
- When
- June 12, 3:30 PM CST to 6:30 PM CST
- Where
- Franklin County, Countywide
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.567, -95.267
At least 6 inches of water flowing over many roads throughout the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, June 12, 2005$165,000 · F2 · 9 events
- Lightning Strike in Maine, June 12, 20051 death · 1 event
- Rip Current in Florida, June 12, 20051 death · 1 event
- Flash Flooding and Hail in Oklahoma, June 12, 2005$314,000 · 1.25 in hail · 33 events
- Tropical Storm in Georgia, June 12 to 13, 200597 events
- Flood in Kansas, June 12 to 16, 2005$500,000 · 1 event
- Tornadoes and Flash Flooding in Indiana, June 12, 2005$100,000 · F1 · 6 events
- Flooding in Iowa, June 12 to 15, 2005$210,000 · 6 events
- Flooding in Kansas, June 12 to 14, 2005$200,000 · 2 events
- Lightning Strike in New Hampshire, June 12, 2005$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 12, 2005$18,000 · 1 in hail · 29 events
- Lightning Strike in Massachusetts, June 12, 2005$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460734, 5460735, 5460736, 5460737, 5460738, 5460739, 5460740, 5460741, 5460742, 5460751, 5460743, 5460744, 5460745, 5460746, 5460747, 5460748, 5460749, 5460752, 5460750, 5460753, 5460754.